Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 268, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 24, 2011, 5:40 AM CDT for 5 counties in Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2011, 5:40 AM CDT (10:40 UTC)
- Expired
- May 24, 2011, 6:15 AM CDT
- In force
- 35 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allen County, KY, Barren County, KY, Monroe County, KY, Simpson County, KY, Warren County, KY
The radar
The Nashville radar (KOHX), 72 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1402 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.3
The text
As transmitted, in the capitals the NWS used until 2016.
624 WUUS53 KLMK 241040 SVRLMK KYC003-009-171-213-227-241115- /O.NEW.KLMK.SV.W.0268.110524T1040Z-110524T1115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 540 AM CDT TUE MAY 24 2011 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEN COUNTY IN SOUTH CENTRAL KENTUCKY... SOUTHERN BARREN COUNTY IN SOUTH CENTRAL KENTUCKY... SOUTHWESTERN MONROE COUNTY IN SOUTH CENTRAL KENTUCKY... EASTERN SIMPSON COUNTY IN SOUTH CENTRAL KENTUCKY... SOUTHERN WARREN COUNTY IN SOUTH CENTRAL KENTUCKY... THIS INCLUDES THE CITY OF BOWLING GREEN... * UNTIL 615 AM CDT * AT 538 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FLAT ROCK TO AMOS...MOVING NORTH AT 40 MPH. * SEVERE THUNDERSTORMS WILL ALSO IMPACT... FRANKLIN... THREE SPRINGS... SCOTTSVILLE... MOUNT VICTOR... MEMPHIS JUNCTION... SALMONS AND AKERSVILLE... WOODBURN AND WALNUT HILL... RICH POND AND LAMB... ETOILE AND SETTLE... PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT DAMAGING WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2... WHEN YOU CAN DO SO SAFELY. && LAT...LON 3703 8652 3690 8580 3663 8593 3667 8665 TIME...MOT...LOC 1039Z 196DEG 40KT 3671 8656 3663 8611 WIND...HAIL 60MPH 1.00IN $$ JSD
1 follow-up statement
000 WWUS53 KLMK 241110 SVSLMK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 610 AM CDT TUE MAY 24 2011 KYC003-009-171-213-227-241120- /O.EXP.KLMK.SV.W.0268.000000T0000Z-110524T1115Z/ WARREN KY-BARREN KY-ALLEN KY-SIMPSON KY-MONROE KY- 610 AM CDT TUE MAY 24 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE...EASTERN SIMPSON...ALLEN...SOUTHERN BARREN AND SOUTHERN WARREN COUNTIES WILL EXPIRE AT 615 AM CDT... THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE OF PRODUCING PERIODS OF HEAVY RAIN AND DANGEROUS LIGHTNING. TO REPORT DAMAGING WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2... WHEN YOU CAN DO SO SAFELY. LAT...LON 3703 8652 3690 8580 3663 8593 3667 8665 TIME...MOT...LOC 1110Z 196DEG 40KT 3704 8644 3696 8599 $$ JSD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:20 AM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 24, 2:20 AM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 320 AM EDT TUE MAY 24 2011 .SHORT TERM (TODAY AND TONIGHT)... SHORTWAVE CURRENTLY ENHANCING STORMS OVER NORTHERN ARKANSAS WILL PUSH SLOWLY EAST THIS MORNING. EXPECT A ROUND OF SHOWERS AND STORMS TO DEVELOP IN THE MOIST AIRMASS ACROSS THE REGION THIS MORNING. ALREADY SEEING SOME DEVELOP CREEP IN FROM EXTREME WESTERN KENTUCKY. NOT EXPECTING SEVERE WEATHER WITH THIS ACTIVITY...AS EXPECT ELEVATED CONVECTION. ANOTHER DIFFERENCE WITH YESTERDAY AT THIS TIME IS THE WIND SHEAR PROFILE. WINDS AT 2 KFT AREAWIDE YESTERDAY WERE 50 KNOTS...WHEREAS THIS MORNING WINDS RANGE FROM 25 KNOTS AT KVWX TO 40 KNOTS AT KHPX. BEST ESTIMATE AT THIS POINT IS THAT CONVECTION WILL END BY LATE MORNING AS SHORTWAVE RIDGING MOVES IN. THEN WITH DAYTIME HEATING BRINGING TEMPS BACK INTO THE LOW TO MID 80S SHOULD SEE SCATTERED STORMS DEVELOP BY LATE AFTERNOON AND CONTINUE IN THE THE MID EVENING HOURS. ATMOSPHERIC SOUNDING SHOULD BE PRETTY UNSTABLE WITH THIS HEATING...WITH CAPES LIKELY JUMPING INTO THE 2000-3000 J/KG RANGE. THUS LOOKING AT ANOTHER THREAT FOR STRONG WINDS AND HAIL. SHEAR NOT OVERLY STRONG...SO TORNADO THREAT IS LOW HERE. OVERNIGHT ANOTHER SPOKE OF ENERGY ROTATES AROUND WHAT WILL BE AN UPPER LOW OVER CENTRAL KANSAS BY 12Z WEDNESDAY. ISENTROPIC LIFT ACROSS THE REGION SHOULD RESULT IN SOME LIGHT RAIN AND POSSIBLE EMBEDDED STORMS. AGAIN SOUNDINGS INDICATE LITTLE SEVERE POTENTIAL WITH THESE STORMS. TEMPERATURES WILL NOT FALL MUCH WITH LOWS IN THE MID TO UPPER 60S. .LONG TERM (WEDNESDAY - MONDAY)... A VIGOROUS CYCLONE OVER THE SOUTHERN PLAINS WILL SLOWLY MOVE EAST OVER THE LOWER OHIO VALLEY EARLY WEDNESDAY THROUGH LATE THURSDAY. THIS SYSTEM WILL CONTINUE OUR UNSETTLED WEATHER WEDNESDAY AND THURSDAY WITH SEVERAL ROUNDS OF STORMS EXPECTED. SOME OF THESE STORMS WEDNESDAY AND THURSDAY AFTERNOONS AND EVENINGS MAY BECOME SEVERE. LOW PRESSURE ON WEDNESDAY WILL BOTTOM OUT BELOW 995MB OVER KANSAS LATE WEDNESDAY AS A SEASONABLY STRONG JET BEGINS TO WRAP AROUND THE EASTERN SIDE OF A DEEP TROUGH OVER THE SOUTHERN PLAINS. OVER THE NEXT COUPLE OF DAYS...THIS OCCLUDED SYSTEM WILL BEGIN TO FILL AS IT SLOWLY MOVES EAST. BY LATE THURSDAY..THIS SYSTEM WILL CROSS SOUTHERN INDIANA AS A WEAKENING OPEN 500MB WAVE. A WARM FRONT WILL MOVE NORTH INTO SOUTHERN OHIO AND SOUTHERN INDIANA DURING THE MORNING HOURS WEDNESDAY. INCREASING SOUTHERLY WINDS AND MOISTURE WILL BRING MODEST ELEVATED INSTABILITY DURING THE MORNING HOURS. FEEL THAT SCATTERED THUNDERSTORMS WILL BE MOST LIKELY ACROSS SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY WITH MORE ISOLATED STORMS NEAR TENNESSEE. WARM AND MUGGY CONDITIONS EXPECTED WEDNESDAY AS THE COMMONWEALTH WILL LIE WITHIN THE WARM SECTOR OF THE BY NOW OCCLUDED CYCLONE FORECAST OVER WESTERN MISSOURI. ALTHOUGH VERY STRONG INSTABILITY WILL DEVELOP BY LATE AFTERNOON...EXPECT ONLY ISOLATED TO SCATTERED STORMS THROUGH LATE AFTERNOON AS THE GREATER LIFT WILL REMAIN TO OUR WEST CLOSER TO UPPER LEVEL DYNAMICS AND THE FRONT. EXPECT THAT STORMS CHANCES WILL INCREASE QUITE A BIT BY LATE EVENING. THE COMBINATION OF INSTABILITY...DIFFLUENCE ALOFT AND STRENGTHENING MID LEVEL WINDS WILL BRING A CHANCE OF SEVERE WEATHER LATE WEDNESDAY THROUGH EARLY THURSDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MOST LIKELY THREATS WITH THESE STORMS. PERIODS OF CONVECTION WILL CONTINUE THURSDAY AS THE SLOW MOVING OCCLUDED FRONT APPROACHES. WITH HIGH PRECIPITABLE WATER AVAILABLE AND THE SLOW MOVEMENT OF THE UPPER LOW...LOCALIZED HEAVY RAIN IS LIKELY WEDNESDAY NIGHT THROUGH THURSDAY AFTERNOON. EXPECT FRIDAY TO DRY OUR AS ZONAL FLOW BRIEFLY DEVELOPS. TEMPERATURES FRIDAY WILL COOL DOWN INTO THE 70S ALONG THE BACK SIDE OF THE DEPARTING TROUGH. A FAST MOVING LOW AMPLITUDE SHORTWAVE WILL SCOOT ACROSS THE GREAT WESTERN LAKES SATURDAY. SCATTERED STORMS MAY DEVELOP OVER THE LOWER OHIO VALLEY DURING THE AFTERNOON AND EVENING HOURS. THE ECMWF AND THE GFS BOTH ADVERTISE A STRONG RIDGE DEVELOPING BY MEMORIAL DAY ACROSS THE SOUTHEASTERN STATES. THIS WILL BRING 500MB HEIGHTS MORE TYPICAL OF MID-SUMMER ACROSS THE LOWER OHIO VALLEY MONDAY AND TUESDAY OF NEXT WEEK. RAIN CHANCES WILL DIMINISH MARKEDLY AFTER SUNDAY MORNING. HIGHS COULD EASILY MOVE INTO THE LOWER 90S FOR EARLY NEXT WEEK. && .AVIATION (06Z TAF ISSUANCE)... NEXT UPPER LEVEL DISTURBANCE IN THE WAVE TRAIN IS PRODUCING STORMS ACROSS NORTHERN ARKANSAS EARLY THIS MORNING. EXPECT EASTWARD DEVELOPMENT...BRINGING SHOWERS AND OCCASIONAL STORMS TO KBWG FIRST THEN TO KSDF AND KLEX. GIVEN RELATIVELY STABLE SURFACE LAYER...NOT EXPECTING SEVERE WINDS WITH THESE CELLS. EXPECT A RESPITE FROM THE RAIN BY LATE MORNING THEN ANOTHER ROUND OF STORMS IN THE AFTERNOON. TIMING AND CONFIDENCE STILL FAIRLY LOW SO WILL KEEP AS JUST A CB GROUP FOR NOW...ESPECIALLY AS WOULD LIKE TO SEE HOW THIS MORNING/S DEVELOPMENT TAKES SHAPE. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM........RJS LONG TERM.........JSD AVIATION..........RJS
Hazardous weather outlook, May 24, 3:09 AM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 409 AM EDT TUE MAY 24 2011 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-250815- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 409 AM EDT TUE MAY 24 2011 /309 AM CDT TUE MAY 24 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A SERIES OF UPPER LEVEL DISTURBANCES WILL ENHANCE SHOWER AND THUNDERSTORM ACTIVITY WITHIN A WARM AND MOIST AIRMASS ACROSS THE REGION. THE FIRST WILL BRING SOME RAIN AND EMBEDDED STORMS THIS MORNING. THE SECOND WILL BRING STORMS LATE THIS AFTERNOON INTO THE EVENING HOURS. THESE STORMS HAVE A BETTER CHANCE OF BEING SEVERE...WITH DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORM COVERAGE WILL INCREASE LATE WEDNESDAY AND CONTINUE THROUGH THURSDAY AFTERNOON. STRONG INSTABILITY AND STRENGTHENING WINDS ALOFT WILL BRING A CHANCE FOR SEVERE STORMS LATE WEDNESDAY WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. REPEATED EPISODES OF THUNDERSTORMS MAY BRING LOCALIZED HEAVY RAINFALL AND A THREAT FOR MINOR FLOODING WEDNESDAY NIGHT AND THURSDAY. SCATTERED THUNDERSTORMS MAY DEVELOP SATURDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON. RJS/JSD
In the hours before
Special weather statement, May 24, 4:45 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 545 AM EDT TUE MAY 24 2011 INZ077>079-091-092-241230- WASHINGTON IN-SCOTT IN-JEFFERSON IN-FLOYD IN-CLARK IN- INCLUDING THE CITIES OF...SALEM...SCOTTSBURG...MADISON... NEW ALBANY...JEFFERSONVILLE 545 AM EDT TUE MAY 24 2011 ...PATCHY FOG FOR THE MORNING COMMUTE... A FEW OF THE TRAFFIC WEB CAMERAS ALONG INTERSTATE 65 IN SOUTH CENTRAL INDIANA INDICATE SOME REDUCED VISIBILITIES EARLY THIS MORNING. EXPECT FOG TO CONTINUE FOR THE NEXT HOUR OR TWO BEFORE DISSIPATING...WHICH MAY CAUSE SOME PROBLEMS WITH THE MORNING COMMUTE. WHEN ENCOUNTERING FOG REMEMBER TO SLOW DOWN...KEEP PLENTY OF DISTANCE BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU...AND USE YOUR LOW-BEAM HEADLIGHTS. RJS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:05 PM CDT | Severe Thunderstorm Warning | LMK | Fayette, Scott, Woodford | 25 min |
| May 23, 7:22 PM CDT | Severe Thunderstorm Warning | LMK | Fayette, Jessamine, Woodford | 23 min |
| May 23, 7:26 PM CDT | Special Weather Statement | LMK | Anderson | 34 min |
| May 23, 7:29 PM CDT | Severe Thunderstorm Warning | LMK | Logan | 31 min |
| May 23, 7:44 PM CDT | Flash Flood Warning | LMK | Anderson | 110 min |
| May 23, 7:51 PM CDT | Special Weather Statement | LMK | Edmonson | 24 min |
| May 23, 7:59 PM CDT | Special Weather Statement | LMK | Clark | 46 min |
| May 23, 8:19 PM CDT | Special Weather Statement | LMK | Edmonson, Hart | 26 min |
| May 23, 8:51 PM CDT | Special Weather Statement | LMK | Hardin | 24 min |
| May 23, 9:33 PM CDT | Special Weather Statement | LMK | Boyle, Garrard, Jessamine, Mercer | 27 min |
| May 23, 10:06 PM CDT | Special Weather Statement | LMK | Madison | 24 min |
| May 24, 5:56 AM CDT | Severe Thunderstorm Warning | LMK | Barren, Cumberland, Metcalfe, Monroe | 34 min |
| May 24, 6:26 AM CDT | Severe Thunderstorm Warning | LMK | Clinton, Cumberland | 34 min |
| May 24, 7:15 AM CDT | River Flood Advisory | LMK | Bourbon | 7 hr |
| May 24, 1:28 PM CDT | Severe Thunderstorm Warning | LMK | Clinton, Cumberland, Metcalfe, Monroe, Russell | 47 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.